New Mexico, 2007

Hail and High Wind in New Mexico, May 31, 2007

May 31, 2007 · NWS ABQ · 3 events in 2 counties and zones

Deep moisture and strong instability continued over the eastern plains on May 31st. Two reports of large hail were observed in Roswell, while a wind gust from an outflow boundary reached 59 mph at Tucumcari airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Deep moisture and strong instability continued over the eastern plains on May 31st. Two reports of large hail were observed in Roswell, while a wind gust from an outflow boundary reached 59 mph at Tucumcari airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 2:00 PM MST, 30 minutes earlier.

Area forecast discussion, May 31, 2:00 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU MAY 31 2007

.DISCUSSION...THE EASTERN PLAINS...TO VARYING DEGREES...WILL BE
AT RISK FOR DAILY ROUNDS OF LATER AFTERNOON AND NIGHTTIME STRONG
TO SEVERE STORMS AT LEAST THROUGH MONDAY AND POSSIBLY TUESDAY.
LOOKING AT 2 OR 3 MAIN BACK DOOR COLD FRONTS/MOISTURE SURGES OVER
THAT PERIOD WITH THE NEXT ONE...ONE OF THE STRONGER ONES...TO BE
FRIDAY AND FRIDAY NIGHT. THE STRONGER ONES WILL ALSO BRING THE
SEVERE OR AT LEAST STRONG STORM POTENTIAL RIGHT UP TO THE EAST
SLOPES OF CENTRAL MT CHAIN. THIS EVENING THE NORTHEAST AND
SOUTHEAST PORTIONS OF THE FORECAST AREA LIKELY TO BE MOST AT
RISK...BUT SUN AND PERHAPS MON MAY BE THE BEST CHANCES OF MORE
WIDESPREAD RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  46  88  48  90 /   0   0   0   5
GALLUP..........................  37  86  38  86 /   0   0   0   5
GRANTS..........................  40  85  41  85 /   0   0   0  10
GLENWOOD........................  50  91  48  92 /   0   0   0   5
CHAMA...........................  29  75  32  75 /   0   5   5  10
LOS ALAMOS......................  47  82  49  78 /   0   0   5  10
RED RIVER.......................  37  66  34  69 /   0  10  10  20
TAOS............................  37  80  41  79 /   0   5  10  20
SANTA FE........................  47  83  50  81 /   0  10   5  20
SANTA FE AIRPORT................  47  86  50  83 /   0   5   5  20
ESPANOLA........................  51  88  52  86 /   0   5   5   5
ALBUQUERQUE HEIGHTS.............  58  89  60  87 /   0   0   5   5
ALBUQUERQUE VALLEY..............  59  90  61  87 /   0   0   5   5
ALBUQUERQUE FOOTHILLS...........  53  89  55  86 /   0   0   5   5
ALBUQUERQUE WEST MESA...........  57  90  59  90 /   0   0   5   5
SOCORRO.........................  61  92  60  88 /   0   0   5   5
SANDIA PARK/CEDAR CREST.........  50  84  50  82 /   0  10  10  20
MORIARTY/ESTANCIA...............  49  85  54  83 /   0  10  10  20
CARRIZOZO.......................  60  92  60  90 /   0  10  10  20
RUIDOSO.........................  56  81  55  80 /  10  10  10  20
RATON...........................  44  78  47  76 /  20  40  20  30
LAS VEGAS.......................  43  80  45  75 /   5  20  10  20
ROY.............................  54  79  52  77 /  20  30  20  30
CLAYTON.........................  53  75  52  77 /  30  20  30  30
SANTA ROSA......................  56  90  57  85 /  20  20  10  20
TUCUMCARI.......................  58  88  57  84 /  30  30  20  30
FORT SUMNER.....................  57  92  60  84 /  20  20  20  20
CLOVIS..........................  58  89  58  84 /  30  20  20  20
PORTALES........................  58  90  59  86 /  30  20  20  20
ROSWELL.........................  62  96  63  91 /  20  10  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, May 31, 4:02 AM MST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
502 AM MDT THU MAY 31 2007

CORRECTED THE SPOTTER INFORMATION STATEMENT

NMZ001>021-026-011200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
502 AM MDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THIS EVENING ACROSS MUCH OF NEW MEXICO/S EASTERN PLAINS.
THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EASTERN PLAINS DURING THE AFTERNOON AND EVENING ON
FRIDAY...SATURDAY...SUNDAY AND MONDAY. THE PRIMARY THREATS ARE LARGE
HAIL AND DAMAGING WINDS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

THIS AFTERNOON AND EVENING...SPOTTER ACTIVATION MAY BE REQUIRED
FOR EASTERN COLFAX...EASTERN MORA...EASTERN SAN
MIGUEL...EASTERN GUADALUPE...EASTERN DE
BACA...UNION...HARDING...QUAY...CURRY...ROSSEVELT AND CHAVES
COUNTIES.

FRIDAY AND SATURDAY AFTERNOONS AND EVENINGS...SPOTTER ACTIVATION MAY
BE REQUIRED FOR EASTERN COLFAX...EASTERN MORA...EASTERN SAN
MIGUEL...UNION...HARDING...QUAY...CURRY AND ROOSEVELT COUNTIES.

SUNDAY AND MONDAY AFTERNOONS AND EVENINGS...SPOTTER ACTIVATION MAY
BE REQUIRED ACROSS MUCH OF THE AREA EAST OF THE CENTRAL MOUNTAIN
CHAIN.

44

In the hours before

Special weather statement, May 31, 2:18 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 PM MDT THU MAY 31 2007

NMZ019-312200-
CHAVES COUNTY PLAINS-
318 PM MDT THU MAY 31 2007

...STRONG THUNDERSTORM MOVING CENTRAL CHAVES COUNTY...

AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO THIRD INCH IN DIAMETER NEAR ROSWELL. MOVEMENT WAS
NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE BITTER LAKE WILDLIFE
REFUGE AND ROSWELL.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

50/52

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 high wind. Local standard time, as filed.

Hail, Chaves

When
May 31, 2:30 PM MST
Where
Chaves County, Roswell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.380, -104.520

Hail, Chaves

When
May 31, 3:00 PM MST
Where
Chaves County, 1 mi NE of Roswell
Measured
0.75 in hail
Reported by
Public
Coordinates
33.390, -104.508

High Wind, Quay

When
May 31, 5:12 PM MST
Where
Quay forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24269, 27454, 24270.